Medline ® Abstract for Reference 55
of 'Erythrocytosis following renal transplantation'
Correction of posttransplant erythrocytosis with enalapril.
Rell K, Koziak K, Jarzyo I, Lao M, Gaciong Z
Erythrocytosis (i.e., elevation in red cell mass) frequently develops after renal transplantation and is associated with increased risk of thromboembolic incidents and hypertension. Because it has been reported that enalapril may induce anemia in renal allograft recipients, we have undertaken a prospective study to estimate the efficacy and safety of enalapril therapy for erythrocytosis and to establish the mechanism by which enalapril reduces red cell mass. Seventeen (12 male and 5 female) long-term renal allograft recipients with increased hematocrit value (>55% for male and>50% for female) and elevated red cell mass as determined with 51Cr-labeled autologous erythrocytes were treated with enalapril. After 3 months of therapy, enalapril was withdrawn and patients were observed in order to differentiate spontaneous remission of erythrocytosis from effects of enalapril therapy. After 3 months of the treatment, mean hematocrit decreased from 51.1% (range 47-56%) to 42.9% (range 37-51%; P<0.01). Red cell mass significantly decreased during this period (from 46.7 ml/kg, range 32.5-60.7 ml/kg, to 32.9 ml/kg, range 20.1-60.1 ml/kg; P<0.01). Serum erythropoietin levels also changed from 12.2 mIU/ml (range 1.0-33.0 mIU/ml) at baseline to 5.4 mIU/ml (range 0.7-24.2 mIU/ml; P<0.05). During the following 3 months without enalapril treatment, an increase in hematocrit was noted, reaching 51.7% (range 46-58%; P<0.05). No serious side effects of enalapril were observed during the study, but there was a need to reduce other hypotensive drugs in some patients. Serum creatinine did not change significantly during enalapril therapy (1.49 mg/dl, range 0.9-2.3 mg/dl, and 1.55 mg/dl, range 1.0-2.3 mg/dl; before and after 3 months of therapy, respectively). Our study proves that enalapril can be safely and effectively used to treat posttransplant erythrocytosis. The effect of enalapril on red cell mass results from reducing erythropoietin production.
Transplantation Institute, Warsaw School of Medicine, Poland.